Category Archives: Medication and Kidney Disease

My EGFR is currently 44 and my most recent visit with PC she decided to put me on Atorvastatin Calcium 5mg every night. I know that is not much but when I read about the medication it says it can cause kidney disease so this really worries me. I would like to know your thoughts. Also, I have low Vitamin D levels at 24 on last test and I am unable to take a supplement as I have a horrible side effect of diarrhea when I take it. Is this a Kidney disease side effect or is it just me? I have tried several different tablet forms and same result with all. She said 24 is not very low but when it was at 27 my neurologist was not too happy and said I needed supplements. I have been asking my PC for the Vitamin D shots but I keep getting refused because it isnt “low enough”. I have to take a sublingual B6 and B12 supplement to keep my B12 where it should be. PLEASE OFFER ME ANY ADVICE YOU CAN!

The normal for vitamin D levels is greater than 30 nanograms per milliliter (ng/ml).   Your level is a very mild deficiency.  If you can take calcium with vitamin D that is an over the counter preparation, this could be … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Symptoms and Side Effects, Treatments

My serum creatinine is between 1.2-1.4, serum urea is between 24-42, urine creatinin is 33 & urine albumin is 6.1. My blood pressure is between 120-140/80-95, My FBS is 91-110 & PPBS (2 hrs) is 125-180. How should I protect my kidneys?

You should try to maintain your Hemoglobin A1c between 6.0 and 7.0%.  You should eat a low salt diet and I recommend the DASH diet.  Your kidney function should be monitored at least every 6 months.  Your blood pressure should … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Diet/Nutrition, Kidney-Related Health Questions, Medication and Kidney Disease

I’ve had one eGFR of 45. I am 66 years old and have frequent headaches. I do use OTC meds acetaminophen and Ibuprofen. What do I do next?

I would suggest that you discontinue use of Ibuprofen and all other non-steroidal anti-inflammatory drugs (NSAID’s). NSAID’s decrease kidney function and lower the estimated glomerular filtration rate (eGFR). I suggest that you also have urine testing for blood, protein and … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Medication and Kidney Disease

I have been taking Diclofenac 75mg 2x daily for many years. My kidney test showed high, so they took me off of my Diclofenac. I literally can not walk etc, without it. Pain is unbearable. Is there another medicine I can take to replace this NSAID or take one tab a day (since going off 3 mos later kidneys normal but I also have other medical issues)? Please, there has to be something else to take? No one can tell me. They just keep saying no.

All of the non-steroidal anti-inflammatory drugs (NSAID’s) cause a direct decrease in the blood going to the kidneys and over time can cause permanent damage. When I advise patients to stop NSAID’s, I recommend that they take Acetaminophen (Tylenol is … Continue reading

Posted in Ask the Doctor, Kidney-Related Health Questions, Medication and Kidney Disease, Medication and Kidney Function

I have been on Hydrochlorthiazide 25mg for about two years for high blood pressure (I have never retained fluid). Recently had pain in both sides under rib cage blood. Test showed creatinine level at 1.56. My doctor took me off diuretic. Blood test two weeks later creatinine 1.30. My question, has this damaged my kidneys and since I stopped taking medicine will it correct itself? Still have some pain in the side, mostly left but not as bad as it was.

Hydrochlorthiazide is a diuretic that is useful in controlling blood pressure. It is important that your blood pressure be controlled to less than 130/80 in order prevent damage to your kidney from the high blood pressure. If your blood pressure … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Hypertension/High Blood Pressure, Kidney-Related Health Questions, Medication and Kidney Disease, Medication and Kidney Function, Serum Creatinine

I took anti-hypertensive drug which is Olmesartan plus diuretic. It caused elevation in serum creatinine to 1.7 then when I stopped Olmesartan after 2 weeks, the serum creatinine lowered to become 1.3 but the doctor prescribed calcuim channel blocker amlodipine, which caused edema in my foot. I need to take anti-hypertensive medication that does not cause elevation in serum creatinine (safe for kidney) and in the same time, does not cause edema?

I am unable to recommend medical treatment without performing a complete history and physical examination. The problems that you mention are common with blood pressure medications in patients with chronic kidney disease. Despite the fact that Olmesartan may caused the … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Hypertension/High Blood Pressure, Kidney-Related Health Questions, Medication and Kidney Disease, Serum Creatinine

I am Stage 5, renal creatinine is 4.6. Is it safe to take Amoxicillin 500 and Clavulanate Potassium 125 MG tablets 2 times a day?

This drug is known as Augmentin (Amoxicillin/Clavulanate) and the dose is decreased from every eight hours to every 12 hours. If you were on dialysis, the dose would be decreased further to just once per day. This drug is commonly … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Dialysis, Kidney-Related Health Questions, Medication and Kidney Disease

Just listening to nephrologists podcasts and reading a lot! I have high BP (3 meds) that is not well controlled at all, I’m reading ACE inhibitors are a MUST! I’ve never been prescribed one. My potassium is well within normal limits, I stopped all salt a long time ago, my weight is excellent…my question is why haven’t I been prescribed an ace inhibitor to help control my BP? Also, my PCP refuses to raise or change my diabetes meds! My blood sugar is very high (often 300) I’m on a minimal dosage of Januvia 25 mg once daily. Why? I feel I’m the only one on my Renal team doing anything to slow the progression of my CKD. I’ve been seeing a nephrologist for years…she does nothing more than labs! I’m vegetarian, watch phosphorous, low carbs, no alcohol ever etc. Please advise.

I am not able to answer your questions about your current medical care. I suggest that you review your concerns with your physicians. I find patient advocacy is very helpful in seeking answers to your questions about your current medical … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Medication and Kidney Disease, Medication and Kidney Function

SGL2 related sugar, most of time in urine as a permanent thing; can this damage the kidneys in the long run?

I will assume you are asking about Sodium Glucose Cotransport 2 (SGLT2) inhibitors as a treatment for Type 2 diabetes mellitus. These drugs decrease the re-absorption of glucose by the kidney tubules and result in the loss of glucose out … Continue reading

Posted in Ask the Doctor, Diabetes, Kidney-Related Health Questions, Medication and Kidney Disease, Medication and Kidney Function

A VA nurse practitioner told me to take 2400 mg of ibuprofen a day for my left elbow pain. I am 70 y/o and have less than one kidney. I told her I was concerned about possible problems but she said it will be fine. Should I be concerned?

I would be concerned about the use of Ibuprofen at a dose of 2400 milligrams daily for any length of time in a patient with chronic kidney disease (CKD). I suggest you have a re-examination.

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Medication and Kidney Disease